Texas, 2010Heavy Snow in Texas, February 23, 2010
February 23, 2010 · NWS HGX · 7 events in 7 counties and zones
generally north of Interstate 10.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked along the Texas coast, producing a band of snow over portions of southeast Texas...generally north of Interstate 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 23, 11:31 AM CST, 29 minutes earlier.
Area forecast discussion, Feb 23, 11:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1131 AM CST TUE FEB 23 2010
.AVIATION...
18Z TAFS HAVE -RA TRANSITIONING OVER TO -RASNPL THEN JUST -SN THIS AFTERNOON
AND THIS EVENING FROM NORTH TO SOUTH WITH CEILINGS AND VISIBILITIES
BOTTOMING OUT AT IFR LEVELS. SKIES WILL CLEAR OVERNIGHT FROM THE NORTH
AND WEST WITH SKC AREA WIDE TOMORROW. 42
&&
.PREV DISCUSSION... /ISSUED 1016 AM CST TUE FEB 23 2010/
DISCUSSION...
FORECAST STILL LOOKING GOOD. JUST A COUPLE OF SMALL TWEAKS TO THE
PACKAGE TO INCREASE RAINFALL QPF OVER THE COASTAL COUNTIES AND
INCREASE CLOUD COVER TODAY. TEMPERATURES IN THE NORTHWEST SHOULD
HAVE HIT THEIR HIGHS AND SHOULD BE A SLIDE DOWN FROM HERE AS THE
PRECIPITIATION (WHICH HAS SOME SLEET MIXED INTO IT) EXPANDS EAST.
HAVE ALREADY SEEN THE REPORT OF ONE HALF INCH OF SLEET/SNOW IN
PALESTINE AND 2" IN KILLEEN. THIS HEAIVER PRECIP/SNOW SHOULD START
TO SPREAD INTO THE NORTHWEST COUNTIES THE NEXT COUPLE OF HOURS. DID
ADD THE MENTION OF SLEET TO THE PACKAGE TODAY.
REST OF THE PACKAGE LOOKS ON TRACK AND SO NO CHANGES.
45/42
PREV DISCUSSION... /ISSUED 550 AM CST TUE FEB 23 2010/
DISCUSSION...
AT LEAST THREE WEATHER SYSTEMS WILL AFFECT SOUTHEAST TEXAS OVER
THE NEXT SEVEN DAYS. THE FIRST WILL BRING A VARIETY OF WINTER
WEATHER TODAY AND TONIGHT...THEN NEXT WILL AFFECT THE AREA
FRIDAY...AND THE THIRD SYSTEM EARLY NEXT WEEK.
FOR TODAY...THE LATEST WATER VAPOR SHOWED THE SHORTWAVE TROUGH
BEGINNING TO AFFECT THE STATE. LIGHT RAIN WAS APPROACHING THE
NORTHERN COUNTIES OF THE FORECAST AREA AT THIS HOUR. THE MAIN
ISSUES ARE WHEN SNOW WILL BEGIN...HOW MUCH CAN BE EXPECTED...AND
WHEN WILL THE PRECIPITATION END. THE LATEST MODELS WERE TRENDING
EARLIER AND A BIT DRIER THAN PREVIOUSLY FORECASTED. NAM AND GFS
BUFR FORECAST SOUNDINGS INDICATED THAT CONDITIONS WILL BE
CONDUCIVE FOR UP TO ABOUT 6 HOURS OF SNOW FALL IN COUNTIES COVERED
BY THE WINTER STORM WARNING. TO THE SOUTH OF THESE LOCATIONS...
MOST OF THE COLUMN WILL BE COLD ENOUGH FOR SNOW. HOWEVER...THE
LOWEST 1500 FEET OR SO WILL STAY ABOVE FREEZING UNTIL THIS
EVENING. THIS WOULD MEAN THAT THE NEAR SURFACE CONDITIONS SHOULD
REMAIN TOO WARM AND LITTLE IF ANY SNOWFALL ACCUMULATIONS CAN BE
EXPECTED MAINLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR.
FOR THE SYSTEM ON FRIDAY...DID NOT CHANGE MUCH OF THE CURRENT
FORECAST. THE LATEST GFS INDICATES THAT THE RAIN MAY END EARLIER
ON FRIDAY THAN NOW FORECAST. THE THIRD SYSTEM EARLY NEXT WEEK
OCCURS IN A PATTERN THAT IS RATHER SIMILAR TO EARLY THIS WEEK. AT
LEAST WE CAN EXPECT A COLD RAINY PATTERN TO BEGIN SUNDAY AND END
BY TUESDAY. WILL NEED TO STAY TUNED AS TO THE MODEL TRENDS ON HOW
COLD THE AIRMASS COULD GET.
40
MARINE...
NORTH WINDS 15-20 KTS ACROSS THE WATERS THIS MORNING WITH SEAS
RUNNING 3-4 FT. A SURGE OF COLDER POLAR AIR IS EXPECTED TO SPREAD
ACROSS THE BAYS/COASTAL WATERS IN THE MIDDAY TO EARLY AFTN HOURS.
WINDS WILL INCREASE TO 20-30 KTS AS THIS SURGE OF COLDER AIR
ARRIVES. BAY WATERS WILL BECOME ROUGH WITH SEAS BUILDING TO 7-10 FT
OVER THE OFFSHORE WATERS. WILL POST SCAS FOR ALL THE WATERS
BEGINNING 18Z TODAY...AND STAGGER THE ENDING TIMES FOR BAYS AT
MIDNIGHT TONIGHT AND OFFSHORE WATERS AT NOON TOMORROW. WINDS WILL
LIKELY GUST TO GALE FORCE OVER THE GULF WATERS FROM MID AFTN
THROUGH LATE EVENING TODAY. WINDS WILL SUBSIDE LATE TONIGHT AND
WEDNESDAY AS SFC HIGH BUILDS ACROSS THE WATERS. THE HIGH MOVES
QUICKLY OFF TO THE EAST WED NIGHT/THURSDAY WITH LIGHT TO MODERATE
ONSHORE FLOW DEVELOPING. WINDS WILL STRENGTHEN THU NIGHT AS THE
PRESSURE GRADIENT TIGHTENS WITH A BRIEF PERIOD OF SCEC CONDITIONS
POSSIBLE. THE NEXT COLD FRONT WILL SWEEP ACROSS THE WATERS FRI
MORNING. SCEC/SCA CONDITIONS ARE LIKELY FRI AFTN THROUGH SAT
MORNING AS MODERATE OFFSHORE FLOW DEVELOPS IN THE WAKE OF THE
FRONT. MODERATE ONSHORE FLOW DEVELOPS SAT NIGHT/SUNDAY IN RESPONSE
TO A POTENT STORM SYSTEM DEVELOPING TO THE WEST. MODELS HINT AT A
VERY STORMY/UNSETTLED PERIOD FOR THE WATERS LASTING FROM SUNDAY
THROUGH EARLY NEXT WEEK AS A COASTAL LOW DEVELOPS AND ANOTHER
SURGE OF COLD AIR ARRIVES. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 38 30 48 33 63 / 100 60 0 0 10
HOUSTON (IAH) 43 33 51 34 63 / 100 80 0 0 0
GALVESTON (GLS) 45 39 53 42 60 / 60 70 10 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES: AUSTIN...COLORADO...FORT BEND...HARRIS...
LIBERTY...WALLER...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...45
AVIATION/MARINE...42Hazardous weather outlook, Feb 23, 5:55 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 AM CST TUE FEB 23 2010
TXZ163-164-176>179-195>199-241300-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
555 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...WINTER STORM WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 6 AM CST WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT
PERIODS OF LIGHT RAIN WILL BECOME MIXED WITH SNOW BY LATE THIS
MORNING AND THEN CHANGE OVER TO ALL SNOW DURING THE AFTERNOON AND
EARLY EVENING. THE SNOW WILL THEN END LATER TONIGHT. THE SNOW WILL
BECOME HEAVY AT TIMES...ESPECIALLY DURING THE AFTERNOON AND EARLY
EVENING TIME PERIOD. TOTAL SNOWFALL ACCUMULATIONS OF TWO TO FOUR
INCHES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR SNOW AND ICY
CONDITIONS THIS AFTERNOON AND TONIGHT. ANY SNOWFALL REPORTS WILL
BE GREATLY APPRECIATED.
TXZ200-210>213-226-227-241300-
AUSTIN-COLORADO-FORT BEND-HARRIS-LIBERTY-WALLER-WHARTON-
555 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 6 AM CST WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT
LIGHT RAIN WILL BECOME LIKELY LATER THIS MORNING AND AFTERNOON.
DURING THE AFTERNOON...SNOW MAY BECOME MIXED WITH THE RAINFALL.
THE RAIN AND SNOW MIX IS EXPECTED TO CHANGE OVER TO ALL SNOW THIS
EVENING BEFORE ENDING OVERNIGHT TONIGHT. TOTAL SNOWFALL
ACCUMULATIONS WILL RANGE FROM A TRACE TO UP TO ONE INCH. ICY
CONDITIONS MAY DEVELOP BY EARLY EVENING ON BRIDGES AND OVERPASSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR SNOW AND ICY
CONDITIONS LATER THIS AFTERNOON AND TONIGHT. ANY SNOWFALL REPORTS
WILL BE GREATLY APPRECIATED.
TXZ214-235>238-241300-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
555 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
RAIN MAY BECOME MIXED WITH SNOW BY LATE THIS AFTERNOON. THE RAIN
AND SNOW MIX MAY CHANGE OVER TO ALL SNOW BEFORE ENDING OVERNIGHT
TONIGHT. LITTLE OR NO SNOWFALL ACCUMULATION IS EXPECTED. ICY
CONDITIONS MAY DEVELOP ON BRIDGES AND OVERPASSES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR THE POTENTIAL
OF SNOW AND ICY CONDITIONS FROM LATE THIS AFTERNOON THROUGH
TONIGHT. ANY SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.
GMZ330-335-350-355-370-375-241300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
555 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF RAIN MAY BECOME MIXED WITH SNOW TONIGHT. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Houston
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.318, -95.423 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3 to 5 inches across the county with highest totals over northern sections. Crockett measured 3 inches of snow.
Heavy Snow, Madison
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2 to 3 inches across the county. Madisonville measured 3 inches.
Heavy Snow, Brazos
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Brazos forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2 to 3 inches across the county. Bryan measured 3 inches, College Station measured 2 inches.
Heavy Snow, Burleson
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Burleson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2 to 3 inches across the county.
Heavy Snow, Washington
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.215, -96.403 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1 to 2 inches across the county with highest amounts over northern sections.
Heavy Snow, Walker
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Walker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.739, -95.572 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1 to 3 inches across the county. Three inches were measured near Huntsville.
Heavy Snow, Grimes
- When
- February 23, 12:00 PM CST to 10:00 PM CST
- Where
- Grimes forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
Snowfall reports ranged from a dusting in the southern part of the county to 3 inches in the north. Three inches were measured near Bedias.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Lake-Effect Snow and Winter Weather in Michigan, February 23 to 24, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212611, 212612, 212613, 212614, 212615, 212616, 212617.